April 10, 2013
Migraines With Aura Could Make Contraceptives Riskier

San Diego—Women who suffer migraine headaches, particularly those that present with aura, could be at an elevated risk of thrombotic complications when they use combined hormonal contraceptives (CHC), according to a recent presentation at the American Academy of Neurology annual meeting.

The risk appeared to be especially increased with newer agents, according to the presentation from researchers from Brigham and Women’s Hospital in Boston.

According to background information in the presentation, the “use of CHCs in women with aura is controversial, owing to worries about the synergistic thrombotic risks of [migraine with aura] and estrogen. Newer CHCs have been associated with an increased risk of thrombotic events.”

Presenters noted that a recent FDA analysis suggested an increased risk of deep vein thrombosis in users of newer CHCs. They added that there is “limited data on the use of the newer CHCs in patients with migraine with aura,” which their research sought to remedy.

Using the computerized Research Patient Data Registry of Partners Healthcare, researchers identified a cohort of unique patients with migraine with aura (MwA) and migraine without aura (MwoA), who had been prescribed either older agents (levonorgestrel/ethinyl estradiol, norethindrone/ethinyl estradiol, norgestimate/ethinyl estradiol) or newer agents (drospirenone, norgestromin/ethinyl estradiol transdermal patch, etonogestrel/ethinyl estradiol vaginal ring). Investigators then searched for diagnoses of selected thrombotic events among those patients.

They noted that, out of a total population of almost 2 million women whose records were available for the period 2001 to 2012, 145,304 were identified as users of the selected CHCs.

When evaluated by migraine type, researchers found that a larger proportion of patients with MwA had experienced selected thrombotic complications, compared with patients with MwoA.

For example, they pointed out in the presentation, 7.6% of women with MwA who used drosperinone-ethinyl estradiol were diagnosed with DVT compared with 6.3% of women with MWoA.

“Higher rates of thrombotic complications were observed with all CHCs in women with MwA compared with those with MWoA and with both newer and older contraceptives,” according to the presentation. “Rates of thrombotic complications were higher in the migraine-CHC group than a comparable group of women without migraine using CHCs.”

Presenters noted that the results were preliminary and called for further studies on the link between migraines and thrombotic events in contraceptive users.

U.S. Pharmacist Social Connect